• Bernoulli
  • Volume 14, Number 3 (2008), 623-636.

Asymptotic normality and consistency of a two-stage generalized least squares estimator in the growth curve model

Jianhua Hu and Guohua Yan

Full-text: Open access


Let $\mathbf{Y}=\mathbf{X \Theta Z}'+\mathbf{\mathcal {E}}$ be the growth curve model with $\mathbf{\mathcal{E}}$ distributed with mean $\mathbf{0}$ and covariance $\mathbf{I}_n⊗\mathbf{Σ}$, where $\mathbf{Θ}$, $\mathbf{Σ}$ are unknown matrices of parameters and $\mathbf{X}$, $\mathbf{Z}$ are known matrices. For the estimable parametric transformation of the form $\mathbf{γ}=\mathbf{CΘD}'$ with given $\mathbf{C}$ and $\mathbf{D}$, the two-stage generalized least-squares estimator $\mathbf{γ̂}(\mathbf{Y})$ defined in (7) converges in probability to $\mathbf{γ}$ as the sample size $n$ tends to infinity and, further, $\sqrt{n}[\hat{\mathbf{\gamma}}(\mathbf{Y})-{\mathbf{\gamma}}]$ converges in distribution to the multivariate normal distribution $\mathcal{N}(\mathbf{0},(\mathbf{C}\mathbf{R}^{-1}\mathbf{C}')\otimes(\mathbf{D}(\mathbf{Z}'\mathbf{\Sigma }^{-1}\mathbf{Z})^{-1}\mathbf{D}'))$ under the condition that $\lim_{n→∞} \mathbf{X}'\mathbf{X}/n=\mathbf{R}$ for some positive definite matrix $\mathbf{R}$. Moreover, the unbiased and invariant quadratic estimator $\mathbf{\hat Σ}(\mathbf{Y})$ defined in (6) is also proved to be consistent with the second-order parameter matrix $\mathbf{Σ}$.

Article information

Bernoulli, Volume 14, Number 3 (2008), 623-636.

First available in Project Euclid: 25 August 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

asymptotic normality consistent estimator estimation generalized least-squares estimator growth curve model


Hu, Jianhua; Yan, Guohua. Asymptotic normality and consistency of a two-stage generalized least squares estimator in the growth curve model. Bernoulli 14 (2008), no. 3, 623--636. doi:10.3150/08-BEJ128.

Export citation


  • [1] Bischoff, W. (2000). Asymptotical optimal tests for some growth curve models under non-normal error structure., Metrika 50 195–203.
  • [2] Chakravorti, S.R. (1976). On asymptotic properties of the maximum likelihood estimates of the general growth curve model., Ann. Inst. Statist. Math. 28 349–357.
  • [3] Eicker, F. (1963). Asymptotic normality and consistency of the least squares estimators for families of linear regressions., Ann. Math. Statist. 34 447–456.
  • [4] Gong, L. (1998). Asymptotic distribution of likelihood ratio statistic for testing sphericity in the growth curve model., Acta Math. Sci. Ser. B Engl. Ed. 18 440–448.
  • [5] Hu, J. (2008). Wishartness and independence of matrix quadratic forms in a normal random matrix., J. Multivariate Anal. 99 555–571.
  • [6] Hu, J. and Shi, S. (2008). On the expressions of estimability in testing general linear hypotheses., Comm. Statist. Theory Methods 37 782–790.
  • [7] Lehmann, E.L. (1999)., Elements of Large-Sample Theory. New York: Springer.
  • [8] Lehmann, E.L. and Romano, J.P. (2005)., Testing Statistical Hypotheses, 3rd ed. New York: Springer.
  • [9] Muirhead, R.J. (1982)., Aspects of Multivariate Statistical Theory. New York: Wiley.
  • [10] Nussbaum, M. (1977). Asymptotic efficiency of estimators in the multivariate linear model., Math. Oper. Statist. Ser. Statist. 8 439–445.
  • [11] Potthoff, R.F. and Roy, S.N. (1964). A generalized multivariate analysis of variance model useful especially for growth curve problems., Biometrika 51 313–326.
  • [12] Rao, C.R. (1973)., Linear Statistical Inference and Its Applications, 2nd ed. New York: Wiley.
  • [13] Theil, H. (1971)., Principles of Econometrics. New York: Wiley.
  • [14] Žežula, I. (1993). Covariance components estimation in the growth curve model., Statistics 24 320–330.
  • [15] Žežula, I. (1997). Asymptotic properties of the growth curve model with covariance components., Appl. Math. 42 57–69.
  • [16] Žežula, I. (2006). Special variance structures in the growth curve model., J. Multivariate Anal. 97 606–618.